From Aiken, South Carolina, USA:
I read on this site that if you mix Regular or Humalog together with NPH and don't give the shot soon after that the clear insulin will bond with the NPH and lose its ability to act quickly. How then do premixed insulins work so that this doesn't happen?
The premixed insulins have been remanufactured with different stabilizers in the diluting solutions -- to minimize changes in either insulins. This is different then the situation where insulins are mixed from two separate vials into one syringe. When given almost immediately, as is usually the case, then this is not a problem since the mixing is transient and subcutaneously the body is picking up the insulins from the depot. If the insulins are left in the syringe for any length of time, then it is likely that some admixture occurs and so this is not recommended by the manufacturers. I do not believe there is any scientific study of any of this, merely anecdotal information.
My personal belief is that adding Humalog insulin with regular insulin defeats the purpose of using the Humalog in the first place -- namely, rapid burst activity and relatively short duration. So, we do not recommend such mixtures and suggest eliminating morning and other snacks as no longer necessary. The use of snacks was predicated on the types of "older" insulins which had significantly longer tail effects. When one uses analog insulin to cover bursts of food in true bolus fashion, i.e., modern intensified insulin regimen, then snacking is not often needed. For afternoon snacks or bedtime snacks, then, one would cover with Humalog. We choose to cover food with bolus insulins rather than forcing insulins against forced food and seem to gain greater improved glucose control in the process without excessive hypoglycemia.
But this is all the art of diabetes care and there is not much science beyond being very individualistic and using blood glucose profiles for detective work to see what works.
Additional comments from Dr. Jim Lane:Regular insulin will work in a fairly well defined time frame unless something is done to modify the insulin, in terms of its onset of action, duration, and peak effect. NPH is modified by the addition of protamine which gives it a longer duration of activity. This occurs by keeping the insulin the injection depot for a longer time than the other rapid-acting insulin.
On the other hand, short acting insulin analogues have been modified so that they are released very rapidly from the depot site, providing a marked contrast to NPH insulin. When you mix insulin together, the potential is that some of the material added to the NPH will also complex with the short-acting insulin and prevent the rapid onset of action.
Commercially available insulin in mixtures of 70% NPH and 30% regular insulin usually separate out in solution when not used. The integrity of the action curves of the insulin are basically maintained. However, I am not sure if it is identical to individually mixing the insulins. I believe Lilly has formulated their own NPH-like insulin for mixing with lispro insulin to maintain the action of the individual insulin components in its mixture. When you mix these in a syringe with relatively small volumes and add that to the considerable intraindividual variability in insulin action from one day to the next, this may be a significant source of variability to patients.
Nothing is more discouraging than to have your blood sugars bounce around all over the place. I try to concentrate on things that make the sugar similar each day and omit sources of variability. In the end, my preference is to mix the individual insulin components prior to use.
Additional comments from Dr. Matthew Brown:You may wish to query the folks who manufacture the insulin.
In my opinion, the effect of changing the way an individual insulin works when two different types of insulins are mixed definitely happens, but not to such an extent that the insulins are dramatically changed. I suspect that there is some of that effect even with the premixed insulins.
Original posting 27 Feb 2002
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.